Alert archive / Michigan / Gale Warnings in 2017

Gale Warning 8, NWS Detroit, MI

February 14, 2017

NWS Detroit, MI issued this gale warning at Feb 14, 2017, 3:42 PM EST. It took effect at Feb 15, 2017, 1:00 AM EST. It was in force for 15 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Feb 14, 2017, 3:42 PM EST (20:42 UTC)
In effect from
Feb 15, 2017, 1:00 AM EST
Expired
Feb 15, 2017, 3:49 PM EST
In force
15 hr
Issued by
NWS Detroit, MI

The text

As transmitted.

473 
WHUS73 KDTX 142042
MWWDTX

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
342 PM EST TUE FEB 14 2017

...NORTHWEST GALES EXPECTED LATE TONIGHT INTO WEDNESDAY...

.MODELS CONTINUE TO HIGHLIGHT A SHARP THERMAL TROUGH FEATURE CROSSING
NORTHERN LAKE HURON AS LOW PRESSURE DROPS SOUTHEAST ALONG THE SHORES
OF GEORGIAN BAY AND DRAGS A STRONG COLD FRONT THROUGH THE AREA. THIS
SHOULD LEAD TO LOCAL COMPACTION OF THE PRESSURE GRADIENT FIELD. THIS
WILL BE ENHANCED FURTHER BY THE INTERACTION WITH COASTAL CONVERGENCE
EFFECTS OVER LAKE HURON. THESE FACTORS ARE EXPECTED TO COMPENSATE
FOR A RATHER LACKLUSTER ENVIRONMENTAL WIND PROFILE AND ALLOW FOR A
PERIOD OF GALE FORCE GUSTS OVER PARTS OF THE OPEN WATERS OF LAKE
HURON OVERNIGHT INTO WEDNESDAY MORNING. HENCE, THE GALE WATCH WILL
BE UPGRADED TO A WARNING WITH THIS FORECAST PACKAGE.

LHZ362-363-150845-
/O.UPG.KDTX.GL.A.0009.170215T0600Z-170215T1500Z/
/O.NEW.KDTX.GL.W.0008.170215T0600Z-170215T1600Z/
LAKE HURON FROM PRESQUE ISLE LIGHT TO STURGEON POINT MI BEYOND
5NM OFF SHORE-
LAKE HURON FROM STURGEON POINT TO ALABASTER MI BEYOND 5NM OFF
SHORE-
342 PM EST TUE FEB 14 2017

...GALE WARNING IN EFFECT FROM 1 AM TO 11 AM EST WEDNESDAY...

THE NATIONAL WEATHER SERVICE IN DETROIT/PONTIAC HAS ISSUED A GALE
WARNING WHICH IS IN EFFECT FROM 1 AM TO 11 AM EST WEDNESDAY. 

* WIND AND WAVES: DURING THE GALE WARNING...EXPECT SUSTAINED 
  WINDS UP TO 31 KNOTS FROM THE NORTHWEST WITH GUSTS UP TO 37 
  KNOTS. THE LARGEST EXPECTED SIGNIFICANT WAVES WILL BE 10 FEET 
  WITH A POTENTIAL MAXIMUM WAVE HEIGHT OF 14 FEET. 

* TIMING: THE MAXIMUM WINDS ARE EXPECTED AROUND 4 AM EST 
  WEDNESDAY WITH THE LARGEST WAVES EXPECTED AROUND 6 AM EST 
  WEDNESDAY. 

REFER TO THE LATEST MARINE FORECASTS FOR GREATER DETAIL.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A GALE WARNING MEANS WINDS OF 34 TO 47 KNOTS ARE IMMINENT OR
OCCURING. OPERATING A VESSEL IN GALE CONDITIONS REQUIRES
EXPERIENCE AND PROPERLY EQUIPPED VESSELS. IT IS HIGHLY
RECOMMENDED THAT MARINERS WITHOUT THE PROPER EXPERIENCE SEEK SAFE
HARBOR PRIOR TO THE ONSET OF GALE CONDITIONS.

&&

$$

LHZ462-150845-
/O.NEW.KDTX.GL.W.0008.170215T0600Z-170215T1600Z/
LAKE HURON FROM PORT AUSTIN TO HARBOR BEACH BEYOND 5NM OFF SHORE-
342 PM EST TUE FEB 14 2017

...GALE WARNING IN EFFECT FROM 1 AM TO 11 AM EST WEDNESDAY...

THE NATIONAL WEATHER SERVICE IN DETROIT/PONTIAC HAS ISSUED A GALE
WARNING WHICH IS IN EFFECT FROM 1 AM TO 11 AM EST WEDNESDAY. 

* WIND AND WAVES: DURING THE GALE WARNING...EXPECT SUSTAINED 
  WINDS UP TO 29 KNOTS FROM THE NORTHWEST WITH GUSTS UP TO 35 
  KNOTS. THE LARGEST EXPECTED SIGNIFICANT WAVES WILL BE 10 FEET 
  WITH A POTENTIAL MAXIMUM WAVE HEIGHT OF 14 FEET. 

* TIMING: THE MAXIMUM WINDS ARE EXPECTED AROUND 5 AM EST 
  WEDNESDAY WITH THE LARGEST WAVES EXPECTED AROUND 7 AM EST 
  WEDNESDAY. 

REFER TO THE LATEST MARINE FORECASTS FOR GREATER DETAIL.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A GALE WARNING MEANS WINDS OF 34 TO 47 KNOTS ARE IMMINENT OR
OCCURING. OPERATING A VESSEL IN GALE CONDITIONS REQUIRES
EXPERIENCE AND PROPERLY EQUIPPED VESSELS. IT IS HIGHLY
RECOMMENDED THAT MARINERS WITHOUT THE PROPER EXPERIENCE SEEK SAFE
HARBOR PRIOR TO THE ONSET OF GALE CONDITIONS.

&&

$$

DG
2 follow-up statements
063 
WHUS73 KDTX 150846
MWWDTX

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
346 AM EST WED FEB 15 2017

...NORTHWEST GALES OVER CENTRAL LAKE HURON TODAY...

.NORTHWEST WINDS TO GALES REMAIN POSSIBLE OVER MUCH OF THE CENTRAL
LAKE HURON BASIN THIS MORNING. REDUCED STABILITY WITHIN ARCTIC
TROUGH AXIS WILL MAINTAIN WINDS IN THE 10 TO 25 KNOT RANGE TODAY.
ISSUED SMALL CRAFT ADVISORIES FOR ALL OF THE NEARSHORE ZONES THAT
ARE NOT ICE COVERED. PRESSURE GRADIENT IS EXPECTED TO REMAIN TIGHT
OVER THE CENTRAL GREAT LAKES TONIGHT IN RESPONSE TO THE DEEPENING
NOR'EASTER NEAR THE CANADIAN MARITIMES. WINDS WILL QUICKLY DIMINISH
ON THURSDAY WITH A RIDGE OF HIGH PRESSURE BUILDING INTO THE REGION.

LHZ362-363-462-152115-
/O.EXT.KDTX.GL.W.0008.000000T0000Z-170216T0000Z/
LAKE HURON FROM PRESQUE ISLE LIGHT TO STURGEON POINT MI BEYOND
5NM OFF SHORE-
LAKE HURON FROM STURGEON POINT TO ALABASTER MI BEYOND 5NM OFF
SHORE-
LAKE HURON FROM PORT AUSTIN TO HARBOR BEACH BEYOND 5NM OFF SHORE-
346 AM EST WED FEB 15 2017

...GALE WARNING NOW IN EFFECT UNTIL 7 PM EST THIS EVENING...

THE GALE WARNING IS NOW IN EFFECT UNTIL 7 PM EST THIS EVENING. 

* WIND AND WAVES: DURING THE GALE WARNING...EXPECT SUSTAINED 
  WINDS UP TO 28 KNOTS FROM THE NORTHWEST WITH GUSTS UP TO 36 
  KNOTS. THE LARGEST EXPECTED SIGNIFICANT WAVES WILL BE 10 FEET 
  WITH A POTENTIAL MAXIMUM WAVE HEIGHT OF 14 FEET. 

* TIMING: THE MAXIMUM WINDS ARE EXPECTED AROUND 10 AM EST 
  WEDNESDAY WITH THE LARGEST WAVES EXPECTED AROUND 9 AM EST 
  WEDNESDAY. 

REFER TO THE LATEST MARINE FORECASTS FOR GREATER DETAIL.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A GALE WARNING MEANS WINDS OF 34 TO 47 KNOTS ARE IMMINENT OR
OCCURING. OPERATING A VESSEL IN GALE CONDITIONS REQUIRES
EXPERIENCE AND PROPERLY EQUIPPED VESSELS. IT IS HIGHLY
RECOMMENDED THAT MARINERS WITHOUT THE PROPER EXPERIENCE SEEK SAFE
HARBOR PRIOR TO THE ONSET OF GALE CONDITIONS.

&&

$$

LHZ441>443-152115-
/O.NEW.KDTX.SC.Y.0008.170215T0900Z-170216T0900Z/
PORT AUSTIN TO HARBOR BEACH MI-HARBOR BEACH TO PORT SANILAC MI-
PORT SANILAC TO PORT HURON MI-
346 AM EST WED FEB 15 2017

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 4 AM EST THURSDAY...

THE NATIONAL WEATHER SERVICE IN DETROIT/PONTIAC HAS ISSUED A
SMALL CRAFT ADVISORY...WHICH IS IN EFFECT UNTIL 4 AM EST
THURSDAY. 

* WIND AND WAVES: DURING THE SMALL CRAFT ADVISORY...EXPECT 
  SUSTAINED WINDS UP TO 25 KNOTS FROM THE NORTHWEST WITH GUSTS 
  UP TO 32 KNOTS. THE LARGEST EXPECTED SIGNIFICANT WAVES WILL 
  BE 7 FEET WITH A POTENTIAL MAXIMUM WAVE HEIGHT OF 10 FEET. 

* TIMING: THE MAXIMUM WINDS ARE EXPECTED AROUND 10 AM EST 
  WEDNESDAY WITH THE LARGEST WAVES EXPECTED AROUND 8 AM EST 
  WEDNESDAY. 

REFER TO THE LATEST MARINE FORECASTS FOR GREATER DETAIL.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OF 21 TO 33 KNOTS
ARE EXPECTED TO PRODUCE HAZARDOUS WAVE CONDITIONS TO SMALL CRAFT.
INEXPERIENCED MARINERS...ESPECIALLY THOSE OPERATING SMALLER
VESSELS SHOULD AVOID NAVIGATING IN THESE CONDITIONS.

&&

$$

SF
400 
WHUS73 KDTX 152049
MWWDTX

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
349 PM EST WED FEB 15 2017

...HIGH WAVES TO PERSIST INTO TONIGHT...

.NORTHWESTERLY WINDS WILL CONTINUE TO USHER COLD AND UNSTABLE AIR 
OVER THE EASTERN LAKES RESULTING IN GUSTS AROUND 25 KNOTS THROUGH 
TONIGHT. SMALL CRAFT ADVISORIES WILL CONTINUE FOR A PORTION OF THE 
LAKE HURON NEARSHORE WATERS THAT ARE NOT ICE COVERED TO ACCOUNT FOR 
THIS. A RIDGE OF HIGH PRESSURE WILL THEN SLIDE OVER THE AREA ON 
THURSDAY WHICH WILL ALLOW THE WINDS TO DECREASE.

LHZ362-363-462-152200-
/O.CAN.KDTX.GL.W.0008.000000T0000Z-170216T0000Z/
LAKE HURON FROM PRESQUE ISLE LIGHT TO STURGEON POINT MI BEYOND
5NM OFF SHORE-
LAKE HURON FROM STURGEON POINT TO ALABASTER MI BEYOND 5NM OFF
SHORE-
LAKE HURON FROM PORT AUSTIN TO HARBOR BEACH BEYOND 5NM OFF SHORE-
349 PM EST WED FEB 15 2017

...GALE WARNING IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN DETROIT/PONTIAC HAS CANCELLED THE
GALE WARNING. 

$$

LHZ441>443-160900-
/O.CON.KDTX.SC.Y.0008.000000T0000Z-170216T0900Z/
PORT AUSTIN TO HARBOR BEACH MI-HARBOR BEACH TO PORT SANILAC MI-
PORT SANILAC TO PORT HURON MI-
349 PM EST WED FEB 15 2017

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 4 AM EST
THURSDAY...

* WIND AND WAVES: DURING THE SMALL CRAFT ADVISORY...EXPECT 
  SUSTAINED WINDS UP TO 23 KNOTS FROM THE NORTHWEST WITH GUSTS 
  UP TO 32 KNOTS. THE LARGEST EXPECTED SIGNIFICANT WAVES WILL 
  BE 6 FEET WITH A POTENTIAL MAXIMUM WAVE HEIGHT OF 8 FEET. 

* TIMING: THE MAXIMUM WINDS ARE EXPECTED AROUND 8 PM EST 
  WEDNESDAY WITH THE LARGEST WAVES EXPECTED AROUND 11 PM EST 
  WEDNESDAY. 

REFER TO THE LATEST MARINE FORECASTS FOR GREATER DETAIL.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OF 21 TO 33 KNOTS
ARE EXPECTED TO PRODUCE HAZARDOUS WAVE CONDITIONS TO SMALL CRAFT.
INEXPERIENCED MARINERS...ESPECIALLY THOSE OPERATING SMALLER
VESSELS SHOULD AVOID NAVIGATING IN THESE CONDITIONS.

&&

$$

DG

What forecasters said that day

The local office's own words before this gale warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Detroit, MI wrote its last area forecast discussion before this gale warning went out at Feb 14, 3:07 PM EST, 35 minutes earlier.

Area forecast discussion, Feb 14, 3:07 PM EST, 35 minutes before
Area Forecast Discussion
National Weather Service Detroit/Pontiac MI
307 PM EST Tue Feb 14 2017

.DISCUSSION...

Mild afternoon within moderate west southwest flow in advance of
approaching cold front. Temperatures have reached the 40s over the
whole forecast area and would not be surprised to see a few 50
degree readings over the southern portion of the region before
heating top out. Aforementioned cold front will bring a quick end to
this though as it sweeps south through lower Michigan between 8 pm
and midnight.

Scattered rain and snow showers will accompany this frontal boundary
with the best concentration most likely over the Thumb where best
forcing/convergence along the front will exist (nearer the low as it
drops southeast along Georgian Bay). While these showers will change
to snow pretty quickly, especially over the northern forecast area,
do not expect anything more than a dusting in some spots. Winds will
also be a bit breezy, but not nearly as much as the previous cold
front a few days ago. Wind gusts will peak more in the 25 to 30 mph
range within cold air advection in the wake of the front.

Much colder weather will settle into the area behind this cold front
for the next several days as the low pressure continues on to the
New England area where it rapidly deepens and leads to a very
amplified upper trough over the northeast CONUS. Expect highs to
range in the upper 20s/lower 30s Wednesday and Thursday with lows in
the teens and 20s. Scattered snow showers/flurries from lake effect
activity can be expected on Wednesday. A moderating airmass from the
west will then squelch this activity by Thursday, even as
temperatures at the surface remain similar to Wednesday.

Warming trend will begin on Friday as a broad upper level ridge sets
up over the Great Lakes through the weekend. Under the ridge dry,
mild conditions will stay in place through Monday. With 850 mb temps
approaching 10 C on Saturday high temperatures will surge well into
the 50s and possibly near 60. Above normal temperatures look to
remain in place into early next week before the next storm system
brings a chance for rain to SE Michigan.

&&

.MARINE...

Models continue to highlight a sharp thermal trough feature crossing
northern Lake Huron as low pressure drops southeast along the shores
of Georgian Bay and drags a strong cold front through the area. This
should lead to local compaction of the pressure gradient field. This
will be enhanced further by the interaction with coastal convergence
effects over Lake Huron. These factors are expected to compensate
for a rather lackluster environmental wind profile and allow for a
period of gale force gusts over parts of the open waters of Lake
Huron overnight into Wednesday morning. Hence, the Gale Watch will
be upgraded to a warning with this forecast package.

&&

.PREV DISCUSSION...
Issued at 1146 AM EST Tue Feb 14 2017

AVIATION...

Probabilistic wind information continues to supports gusts exceeding
15 knots with at least a moderate confidence in reaching 25 knots as
well. Given the fact that gusts have already reached the 15-20 knot
range, will maintain gusts up to 25 knots, both in WSW flow this
afternoon and also NW flow tonight in wake of passing cold front.
Stratus/strato-cumulus field associated with this system remains a
bit chaotic, but generally should see a trend to MVFR as the cold
cyclonic northwest flow regimes becomes established tonight. Would
also expect at least scattered rain/snow showers in advance of the
front this evening the dynamic nature of the parent shortwave.

For DTW...Winds will veer to WSW this afternoon and then NW late
this evening as strong cold front passes. Will maintain TEMPO group
this evening for rasn showers, but lack of moisture should keep this
activity rather scattered in nature. Wind gusts should range between
20 and 25 knots at times.

//DTW THRESHOLD PROBABILITIES...

* Moderate in ceilings below 5000 ft tonight.

* Low in crosswind thresholds being exceeded this evening.

&&

.DTX WATCHES/WARNINGS/ADVISORIES...
MI...NONE.
Lake Huron...Gale Warning from 1 AM to 11 AM EST Wednesday for LHZ362-363-462.

Lake St Clair...NONE.
Michigan waters of Lake Erie...NONE.
&&

DISCUSSION...DG/JD
MARINE.......DG
AVIATION.....DG

You can obtain your latest National Weather Service forecasts online
at www.weather.gov/detroit.
Hazardous weather outlook, Feb 14, 3:32 PM EST, 10 minutes before
Hazardous Weather Outlook
National Weather Service Detroit/Pontiac MI
332 PM EST Tue Feb 14 2017

MIZ047>049-053>055-060>063-068>070-075-076-082-083-150915-
Midland-Bay-Huron-Saginaw-Tuscola-Sanilac-Shiawassee-Genesee-Lapeer-
St. Clair-Livingston-Oakland-Macomb-Washtenaw-Wayne-Lenawee-Monroe-
332 PM EST Tue Feb 14 2017

This hazardous weather outlook is for southeast Michigan.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today and tonight.

LCZ460-LEZ444-LHZ361>363-421-422-441>443-462>464-150915-
Lake St. Clair-
Michigan Waters of Lake Erie from Detroit River to North Cape MI-
Lake Huron from 5NM east of Mackinac Bridge to Presque Isle Lt
beyond 5 NM off shore-
Lake Huron from Presque Isle Light to Sturgeon Point MI beyond 5NM
off shore-
Lake Huron from Sturgeon Point to Alabaster MI beyond 5NM off shore-
Outer Saginaw Bay SW of Alabaster to Port Austin MI to Inner Saginaw
Bay-Inner Saginaw Bay SW of Point Au Gres to Bay Port MI-
Port Austin to Harbor Beach MI-Harbor Beach to Port Sanilac MI-
Port Sanilac to Port Huron MI-
Lake Huron from Port Austin to Harbor Beach beyond 5NM Off Shore-
Lake Huron from Harbor Beach to Port Sanilac beyond 5NM Off Shore-
Lake Huron from Port Sanilac to Port Huron beyond 5NM Off Shore-
332 PM EST Tue Feb 14 2017

This hazardous weather outlook is for portions of Lake Erie, Lake
Huron and Lake St Clair.

.DAY ONE...Today and Tonight

A Gale Warning is in effect for central Lake Huron late tonight.
Refer to the latest marine forecasts and statements for additional
information.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

The Gale Warning remains in effect on Wednesday morning for central
Lake Huron. Refer to the latest marine forecasts and statements for
additional information.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today and tonight.

You can obtain your latest National Weather Service forecasts online
at www.weather.gov/detroit.

DG

Nearby

Gale Warnings in Michigan, 2017Every gale warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.